Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Honolulu, HI

August 25, 2007Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 25, 2007, 1:22 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2007, 1:22 PM HST (23:22 UTC)
Expired
Aug 25, 2007, 4:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 252326
FFWHFO
HIC003-260215-
/X.NEW.PHFO.FF.W.0001.070825T2322Z-070826T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
125 PM HST SAT AUG 25 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 415 PM HST

* AT 125 PM HST...THUNDERSTORMS WITH VERY HEAVY RAIN WERE NEARLY 
  STATIONARY JUST SOUTHEAST OF WAIALUA AND HALEIWA. RADAR ESTIMATED 
  3 TO 4 INCHES PER HOUR OVER THE BURN AREA FROM THE RECENT NORTH 
  SHORE WILDFIRE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTAKE 
  CAMP...POAMOHO STREAM...OPAEULA STREAM...AND HELEMANO STREAM...AS 
  WELL AS KAMEHAMEHA HIGHWAY FROM HALEIWA TO HELEMANO..

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT. MOVE TO 
HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR 
VEHICLE OR ON FOOT.

LAT...LON 2149 15814 2149 15803 2158 15802 2155 15814

$$
R BALLARD
1 follow-up statement
000
WGHW70 PHFO 260141
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST SAT AUG 25 2007

HIC003-260148-
/X.CAN.PHFO.FF.W.0001.000000T0000Z-070826T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
340 PM HST SAT AUG 25 2007

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

THE HEAVY RAIN HAS TAPERED OFF OVER THE NORTHERN PORTIONS OF THE 
WAIANAE RANGE. 

LAT...LON 2149 15814 2149 15803 2158 15802 2155 15814

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:05 AM HST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 10:05 AM HST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1005 AM HST SAT AUG 25 2007

.SYNOPSIS...
AN UPPER LOW ABOUT 250 MILES NORTH OF HONOLULU WILL CONTINUE MOVING
WESTWARD TODAY AND TONIGHT. UNSTABLE AIR AND LIGHT WINDS WILL GIVE
RISE TO LOCALLY HEAVY AFTERNOON SHOWERS OR THUNDERSHOWERS OVER THE
INTERIOR OF THE ISLANDS. THE AIRMASS WILL START TO BECOME MORE
STABLE ON SUNDAY AS THE UPPER LOW MOVES AWAY...AND MORE SETTLED
WEATHER IS EXPECTED NEXT WEEK AS LIGHT TO MODERATE TRADE WINDS
RETURN.

&&

.DISCUSSION...
AN UPPER LEVEL LOW ABOUT 225 NM NNE OF PHNL IS THE DOMINANT PLAYER
IN OUR WEATHER TODAY. THE LOW IS MOVING TOWARD THE W AT ABOUT 15 KT
AND THUS WILL CONTINUE TO PASS NORTH OF KAUAI AND OAHU TODAY. THE
PROXIMITY OF THE UPPER LOW IS HAVING THREE SIGNIFICANT EFFECTS. THE
FIRST IS TO DESTABILIZE THE AIRMASS. THE 12Z SOUNDINGS FROM PHLI
AND PHTO SHOWED 500 MB TEMPS OF -6.9C AND -9.3C...RESPECTIVELY...AND
THE MORNING ACARS SOUNDINGS FROM PHNL SHOW 500 MB TEMPS OF -8 TO
-9C. THIS IS A LITTLE COOLER AND MORE UNSTABLE THAN THE MODELS HAD
BEEN EXPECTING. THE OTHER EFFECT IS TO WEAKEN THE SURFACE PRESSURE
GRADIENT OVER THE ISLANDS. THE END RESULT IS THAT LOW LEVEL WINDS
HAVE SHIFTED FROM NE TRADES TO SE...WITH LOW CLOUD MOTION FROM THE
SE AT ABOUT 8 KT. THE THIRD IS A LARGE AREA OF DEEPER MOISTURE
WHICH IS MOVING ALONG WITH THE UPPER LOW.

THE COMBINATION OF INCREASED INSTABILITY...MOISTURE...AND OROGRAPHIC
LIFTING OF SEA BREEZES WILL AGAIN RESULT IN TOWERING CUMULUS
BILLOWING UP INTO LOCALLY HEAVY SHOWERS OVER THE INTERIOR OF THE
ISLANDS THIS AFTERNOON. WITH THE AIRMASS EVEN A BIT MORE MOIST AND
UNSTABLE THAN 24 HOURS AGO...THERE COULD BE ISOLATED THUNDERSHOWERS
THIS AFTERNOON AS WELL...AND HAVE ADDED THESE TO THE GRIDDED
FORECAST. THE HEAVIER SHOWERS AND THUNDERSHOWERS WILL FADE AS WE GET
INTO THE EARLY EVENING HOURS WITH THE LOSS OF DAYTIME HEATING...
THOUGH THERE COULD STILL BE SOME LINGERING DOWNPOURS OVER THE
COASTAL WATERS INTO TONIGHT.

WITH THE UPPER LOW EXITING THE ISLANDS SCENE SUNDAY...LOOK FOR THE
RETURN OF LIGHT TO MODERATE TRADE WINDS AND TRADE WIND SHOWERS BY
MONDAY. LOOK FOR THE TRADES TO HANG AROUND FOR THE REST OF THE NEW
WEEK AS THE RIDGE OF HIGH PRESSURE REMAINS WELL ENTRENCHED A
THOUSAND MILES NORTH OF HERE. THE TRADES MAY EVEN TURN UP A NOTCH
THE SECOND HALF OF THE WEEK AS THE RIDGE STRENGTHENS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

R BALLARD

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.